IDEAS home Printed from
MyIDEAS: Login to save this article or follow this journal

Shapley-value decompositions of changes in wage distributions: a note

  • Francesco Devicienti


This note shows how the Shapley-value can be applied to the regression-based methods that are often used to decompose changes in wage distributions. The method remedies the path-dependency exhibited by existing approaches that compute the contributions due to (i) changes in sample observable characteristics, (ii) changes in the return of characteristics, (iii) changes in the distribution of unobservable characteristics.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Springer in its journal The Journal of Economic Inequality.

Volume (Year): 8 (2010)
Issue (Month): 1 (March)
Pages: 35-45

in new window

Handle: RePEc:kap:jecinq:v:8:y:2010:i:1:p:35-45
Contact details of provider: Web page:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Mercedes Sastre & Alain Trannoy, 2002. "Shapley inequality decomposition by factor components: Some methodological issues," Journal of Economics, Springer, vol. 9(1), pages 51-89, December.
  2. Stéphane Mussard & Virginie Terraza, 2006. "The Shapley decomposition for portfolio risk," Cahiers de recherche 06-09, Departement d'Economique de la Faculte d'administration à l'Universite de Sherbrooke.
  3. Shorrocks, A F, 1982. "Inequality Decomposition by Factor Components," Econometrica, Econometric Society, vol. 50(1), pages 193-211, January.
  4. José Mata & José A. F. Machado, 2005. "Counterfactual decomposition of changes in wage distributions using quantile regression," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 20(4), pages 445-465.
  5. Jonathan Morduch & Terry Sicular, 2002. "Rethinking Inequality Decomposition, With Evidence from Rural China," Economic Journal, Royal Economic Society, vol. 112(476), pages 93-106, January.
  6. Nidardo, J. & Fortin, N. & Lemieux, T., 1994. "Labor Market Institutions and the Distribution of Wages, 1973-1992: A Semiparametric Approach," Papers 93-94-15, California Irvine - School of Social Sciences.
  7. Oaxaca, Ronald, 1973. "Male-Female Wage Differentials in Urban Labor Markets," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 14(3), pages 693-709, October.
  8. Juhn, Chinhui & Murphy, Kevin M & Pierce, Brooks, 1993. "Wage Inequality and the Rise in Returns to Skill," Journal of Political Economy, University of Chicago Press, vol. 101(3), pages 410-42, June.
  9. Borgarello Andrea & Devicienti Francesco, 2006. "The rise of wage inequality in Italy: Increased returns for the «new» skills?," Politica economica - Journal of Economic Policy (PEJEP), Società editrice il Mulino, issue 2, pages 193-232.
  10. Bourguignon, Francois & Fournier, M & Gurgand, M, 2001. "Fast Development with a Stable Income Distribution: Taiwan, 1979-94," Review of Income and Wealth, International Association for Research in Income and Wealth, vol. 47(2), pages 139-63, June.
  11. Thomas Lemieux, 2002. "Decomposing changes in wage distributions: a unified approach," Canadian Journal of Economics, Canadian Economics Association, vol. 35(4), pages 646-688, November.
  12. Shorrocks, Anthony F, 1983. "The Impact of Income Components on the Distribution of Family Incomes," The Quarterly Journal of Economics, MIT Press, vol. 98(2), pages 311-26, May.
  13. Wan, Guanghua, 2004. "Accounting for income inequality in rural China: a regression-based approach," Journal of Comparative Economics, Elsevier, vol. 32(2), pages 348-363, June.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:kap:jecinq:v:8:y:2010:i:1:p:35-45. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)

or (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.